In the last days, a patient may not be able to swallow pain medicine. When patients cannot take medicines by mouth, the pain medicine may be given by placing it under the tongue or into the rectum, by injection or infusion, or by placing a patch on the skin. These methods can be used at home with a doctor's order.
Opioid analgesics work very well to relieve pain and are commonly used at the end of life. Some patients worry that the use of opioids may cause death to occur sooner, but studies have shown no link between opioid use and early death.
(See the PDQ summary on
Myoclonic jerks are sudden muscle twitches or jerks that cannot be controlled by the person having them. A hiccup is one type of myoclonic jerk. Myoclonic jerking often occurs in the arms or legs. Taking very high doses of an opioid for a long time may cause this side effect, but it can have other causes as well. In patients taking opioids, it may begin with jerking movements that happen once in a while and then begin to happen more often. Rarely, there is constant jerking of different muscle groups all over the body.
When opioids are the cause of myoclonic jerking, changing to another opioid may help. Different patients respond to opioids in different ways and certain opioids may be more likely than others to cause myoclonic jerking in some people.
When the patient is very near death, medicine to stop the myoclonic jerking may be given instead of changing the opioid. When myoclonic jerking is severe, drugs may be used to calm the patient down, relieve anxiety, and help the patient sleep.
Fatigue (feeling very tired) can have many causes at the end of life. These include physical and mental changes and side effects of treatments. Drugs that increase brain activity, alertness, attention, and energy may be helpful. (See the PDQ summary on
Shortness of breath or not being able to catch your breath is often caused by advanced cancer. Other causes include the following:
Very low doses of an opioid may relieve shortness of breath in patients who are not taking opioids for pain. Higher doses may be needed in patients who are taking opioids for pain or who have severe shortness of breath.
Other methods that may help patients who feel short of breath include the following:
In rare cases, shortness of breath may not be relieved by any of these treatments. Sedation with drugs may be needed, to help the patient feel more comfortable.
Some patients have spasms of the air passages in the lungs along with shortness of breath. Bronchodilators (drugs that open up small airways in the lungs) or steroid drugs (which relieve swelling and inflammation) may relieve these spasms.
Chronic coughing at the end of life may add to a patient's discomfort. Repeated coughing can cause pain and loss of sleep, increase tiredness, and make shortness of breath worse. At the end of life, the decision may be to treat the symptoms of the cough rather than finding and treating the cause. The following types of drugs may be used to make the patient as comfortable as possible:
(See the PDQ summary on
Rattle occurs when saliva or other fluids build up in the throat and airways in a patient who is too weak to clear the throat. There are two types of rattle. Death rattle is caused by saliva pooling at the back of the throat. The other kind of rattle is caused by fluid in the airways from an infection, a tumor, or excess fluid in body tissues.
Drugs may be given to decrease the amount of saliva in the mouth or to dry the upper airway. Since most patients with rattle are unable to swallow, these drugs are usually given in patches on the skin or by infusion.
Raising the head of the bed, propping the patient up with pillows, or turning the patient to either side may help relieve rattle. If the rattle is caused by fluid at the back of the throat, excess fluid may be gently removed from the mouth using a suction tube. If the rattle is caused by fluid in the airways, the fluid is usually not removed by suction. Suctioning causes severe physical and mental stress on the patient.
At the end of life, the body needs less food and fluid. Reducing food and fluids can lessen the excess fluid in the body and greatly relieve rattle.
Death rattle is a sign that death may occur in hours or days. Rattle can be very upsetting for those at the bedside. It does not seem to be painful for the patient.
Delirium is common during the final days of life. Some patients may be confused, nervous, and restless, and have hallucinations (see or hear things not really there). Other patients may be quiet and withdrawn. (See the PDQ summary on
Depending on the cause of the delirium, treatment may include the following:
For some patients in the last hours of life, the decision may be to treat only the symptoms of delirium and make the patient as comfortable as possible. There are drugs that work very well to relieve these symptoms.
It is common for dying patients to have hallucinations that include loved ones who have already died. It is normal for family members to feel distress when these hallucinations occur. Speaking with clergy, the hospital chaplain, or other religious advisors is often helpful.
Fever and infections are common at the end-of-life. Because patients often have many medical problems at the end of life, it can be hard to know the cause of a fever and if treatment will help the patient. Patients near the end of life may choose not to treat the cause of the fever but only to receive comfort measures, such as acetaminophen.
Hemorrhage (a lot of bleeding in a short time) is rare but may occur in the last hours or minutes of life. Blood vessels may be damaged by certain cancers or cancer treatments. Radiation therapy, for example, can weaken blood vessels in the area that was treated. Tumors can also damage blood vessels. Patients with the following conditions are at risk for this symptom:
The patient should talk with the doctor about any concerns he or she has about the chance of hemorrhage.
When hemorrhage occurs during cancer care, it is treated with bandages and medicines or with treatments such as radiation therapy, surgery, and blood transfusions. When sudden bleeding occurs at the end of life, however, patients usually die soon afterwards. Resuscitation (restarting the heart) usually will not work. The main goal of care is to help the patient be calm and comfortable and to support family members. If hemorrhage occurs, it can be very upsetting for family members. It is helpful if the family talks about the feelings this causes and asks questions about it.
The following steps can be taken when bleeding occurs in the last hours of life:
Fast-acting drugs may help calm the patient during this time.